Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 151, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 18, 2009, 5:52 PM CDT for 4 counties in Mississippi. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2009, 5:52 PM CDT (22:52 UTC)
- Expired
- Aug 18, 2009, 6:56 PM CDT
- In force
- 64 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coahoma County, MS, Panola County, MS, Quitman County, MS, Tunica County, MS
The radar
The Memphis radar (KNQA), 130 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3110 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 182252
FFWMEG
MSC027-107-119-143-190045-
/O.NEW.KMEG.FF.W.0151.090818T2252Z-090819T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
552 PM CDT TUE AUG 18 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
EXTREME WEST CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
NORTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 745 PM CDT
* AT 552 PM CDT...DOPPLER RADAR ESTIMATES 3 TO 4 INCHES OF RAINFALL
HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INCLUDE SLEDGE AND CRENSHAW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3428 9078 3428 9076 3438 9069 3437 9068
3433 9069 3432 9068 3433 9066 3437 9066
3443 9058 3450 9058 3452 9020 3425 9017
3422 9017 3422 9081
$$1 follow-up statement
000
WGUS74 KMEG 182356
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
656 PM CDT TUE AUG 18 2009
MSC027-107-119-143-190006-
/O.CAN.KMEG.FF.W.0151.000000T0000Z-090819T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TUNICA MS-PANOLA MS-COAHOMA MS-QUITMAN MS-
656 PM CDT TUE AUG 18 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN QUITMAN...
NORTHERN COAHOMA...EXTREME WEST CENTRAL PANOLA AND SOUTH CENTRAL
TUNICA COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3428 9078 3428 9076 3438 9069 3437 9068
3433 9069 3432 9068 3433 9066 3437 9066
3443 9058 3450 9058 3452 9020 3425 9017
3422 9017 3422 9081
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:43 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 18, 3:43 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 343 PM CDT TUE AUG 18 2009 .DISCUSSION... SCATTERED DIURNAL THUNDERSTORMS HAVE DEVELOPED OVER THE MIDSOUTH... IN A WEAKLY CAPPED TROPICAL AIRMASS. A FEW STRONG STORMS WERE NOTED OVER NORTHEAST AR...IN A LOW LEVEL INSTABILITY AXIS AND IN PROXIMITY TO A MIDLEVEL SHORTWAVE LIFTING INTO SOUTHWEST MO. EXPECT THUNDERSTORMS TO GRADUALLY DISSIPATE WITH THE LOSS OF SURFACE HEATING THIS EVENING. CANNOT RULE OUT A ISOLATED SHOWER OR THUNDERSTORM BEYOND MIDEVENING... BUT WILL HOLD POPS BELOW 20 PERCENT BEYOND MIDEVENING. EXPECT ADDITIONAL ISOLATED SHOWERS AND THUNDERSTORMS ON WEDNESDAY...PEAKING IN COVERAGE DURING THE AFTERNOON. AN UNSEASONABLY DEEP UPPER LEVEL LONGWAVE TROF WILL DROP INTO THE GREAT LAKES REGION ON THURSDAY... CARVED OUT BY AN UPPER LEVEL JET DIVING FROM SOUTHWEST CANADA INTO THE LOWER/MID MS RIVER VALLEY. THIS WILL HELP DRIVE A STRONG SURFACE COLD FRONT INTO THE MIDSOUTH THURSDAY EVENING. NAM12 MODEL PROGS CAPES AT OR BELOW 1000 J/KG AHEAD OF THE SURFACE FRONT...BUT THERE SHOULD BE SUFFICIENT FORCING FOR A FEW SEVERE STORMS ACROSS THE MIDSOUTH THURSDAY EVENING. FRIDAY SHOULD SEE STORMS PUSH OFF TO THE SOUTH...REPLACED BY CLEARING SKIES AND MODIFIED CANADIAN HIGH PRESSURE. HAVE REFRAINED FROM UNDERCUTTING GFS MEX MOS TEMPS TOO MUCH AT THIS EARLY STAGE... BUT IT APPEARS THAT THE MODEL IS HEDGING ITS BETS A LITTLE TOO CLOSE TO CLIMATOLOGY FOR TEMPS AND DEWPOINTS. IN ANY CASE...THE UPCOMING WEEKEND WILL BE COOLER...LESS HUMID AND FREE OF RAIN. PWB && .AVIATION... 18Z TAFS VFR CONDITIONS SHOULD PERSIST FOR MUCH OF THE NEXT 24 HOURS. ISOLATED THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER THE FORECAST AREA AND MAY AFFECT THE TAF SITES ESPECIALLY KMEM AND KTUP. WINDS WILL REMAIN LIGHT AND MAINLY FROM THE SOUTH. ARS && .PRELIMINARY POINT TEMPS/POPS... MEM 73 89 75 90 / 20 40 20 40 MKL 70 88 72 89 / 20 50 20 50 JBR 72 90 73 88 / 30 40 20 40 TUP 72 87 72 88 / 20 60 20 50 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Aug 18, 4:23 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 423 PM CDT TUE AUG 18 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-192330- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 423 PM CDT TUE AUG 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT SCATTERED STRONG THUNDERSTORMS WITH VERY HEAVY RAIN WILL OCCUR THROUGH 9 PM CDT MAINLY NORTHWEST OF A HELENA ARKANSAS TO MEMPHIS TO PARSONS TENNESSEE LINE. THE MAIN HAZARD IS FLASH FLOODING AS 1 TO 3 INCHES OF RAINFALL OR LOCALLY MORE CAN BE EXPECTED. GUSTY WINDS UP TO 60 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL ARE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG COLD FRONT WILL PUSH THROUGH THE MIDSOUTH FROM THE NORTHWEST LATE THURSDAY AFTERNOON INTO FRIDAY. THERE IS THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS AS THE FRONT MOVES THROUGH THE REGION. LOCALLY HEAVY RAINFALL...DAMAGING WINDS...AND LARGE HAIL WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN A FEW LOCATIONS NORTH OF A HELENA ARKANSAS TO MEMPHIS TO PARSONS TENNESSEE LINE THROUGH 9 PM CDT. SPOTTER ACTIVATION MAY BE REQUIRED FOR PORTIONS OF THE AREA LATE THURSDAY AFTERNOON INTO FRIDAY. MBS/PWB
In the hours before
Special weather statement, Aug 18, 2:17 PM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 217 PM CDT TUE AUG 18 2009 ARZ008-017-181945- RANDOLPH AR-LAWRENCE AR- 217 PM CDT TUE AUG 18 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHWESTERN LAWRENCE COUNTY IN EASTERN ARKANSAS... WESTERN RANDOLPH COUNTY IN EASTERN ARKANSAS... A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS LOCATED FROM 11 MILES NORTHEAST OF DALTON TO 32 MILES SOUTHWEST OF RAVENDEN AT 218 PM CDT...MOVING SOUTHEAST AT 5 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 18, 3:27 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 327 PM CDT TUE AUG 18 2009 ARZ009-018-182100- CLAY AR-GREENE AR- 327 PM CDT TUE AUG 18 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTH CENTRAL CLAY COUNTY IN EASTERN ARKANSAS... NORTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTHEAST OF LAFE AT 327 PM CDT...MOVING EAST AT 5 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN CLAY AND GREENE COUNTIES...INCLUDING LOCATIONS NEAR MARMADUKE AND RECTOR...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 18, 3:35 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 335 PM CDT TUE AUG 18 2009 ARZ018-026-MOZ113-182100- CRAIGHEAD AR-GREENE AR-DUNKLIN MO- 335 PM CDT TUE AUG 18 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS... SOUTHERN GREENE COUNTY IN EASTERN ARKANSAS... EXTREME SOUTHWESTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI... A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6 MILES NORTHEAST OF BROOKLAND AT 335 PM CDT...MOVING NORTHEAST AT 5 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN CRAIGHEAD...DUNKLIN AND GREENE COUNTIES...INCLUDING LOCATIONS NEAR BROOKLAND AND PARAGOULD...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 18, 5:03 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 503 PM CDT TUE AUG 18 2009 MOZ113-115-TNZ001-002-019-182245- DUNKLIN MO-PEMISCOT MO-LAKE TN-OBION TN-DYER TN- 503 PM CDT TUE AUG 18 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... DYER COUNTY IN NORTHWEST TENNESSEE... LAKE COUNTY IN NORTHWEST TENNESSEE... OBION COUNTY IN NORTHWEST TENNESSEE... SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI... PEMISCOT COUNTY IN SOUTHEAST MISSOURI... A LINE OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN WAS LOCATED FROM 8 MILES WEST OF CLAYTON TO 4 MILES EAST OF HORNERSVILLE AT 503 PM CDT...MOVING EAST AT 65 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS THUNDERSTORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN DUNKLIN...DYER...LAKE...OBION AND PEMISCOT COUNTIES... INCLUDING LOCATIONS NEAR CARUTHERSVILLE...DYERSBURG...HAYTI... REELFOOT LAKE STATE PARK...STEELE AND UNION CITY...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES REELFOOT LAKE.
Local storm report, Aug 18, 5:04 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
504 PM CDT TUE AUG 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM FLASH FLOOD MARMADUKE 36.19N 90.39W
08/18/2009 GREENE AR LAW ENFORCEMENT
SEVERAL ROADS FLOODED IN MARMADUKE.
&&
MBSThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:16 PM CDT | Areal Flood Advisory | MEG | Coahoma, Quitman, Tunica | 89 min |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.